Alert archive / California / Wind Advisories in 2020

Wind Advisory 10, NWS Los Angeles, CA

January 30, 2020

NWS Los Angeles, CA issued this wind advisory at Jan 30, 2020, 5:34 AM PST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2020, 5:34 AM PST (13:34 UTC)
Expired
Jan 30, 2020, 9:16 AM PST
In force
4 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

747 
WWUS76 KLOX 301334
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
534 AM PST Thu Jan 30 2020

CAZ053-054-301800-
/O.CAN.KLOX.HW.W.0003.000000T0000Z-200130T2300Z/
/O.NEW.KLOX.WI.Y.0010.200130T1334Z-200130T1800Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
534 AM PST Thu Jan 30 2020

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...North winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains excluding the Santa Monica Range.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  Tree limbs could be blown down and a few power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ046-301800-
/O.CAN.KLOX.HW.W.0003.000000T0000Z-200130T2300Z/
/O.NEW.KLOX.WI.Y.0010.200130T1334Z-200130T1800Z/
Santa Monica Mountains Recreational Area-
534 AM PST Thu Jan 30 2020

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...North winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...Santa Monica Mountains.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  Tree limbs could be blown down and a few power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ088-301800-
/O.EXT.KLOX.WI.Y.0007.000000T0000Z-200130T1800Z/
Santa Clarita Valley-
Including the cities of Santa Clarita, Newhall, and Valencia
534 AM PST Thu Jan 30 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Santa Clarita Valley.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Damaging winds could blow down large objects such as
  trees and power lines. Power outages are possible. Travel could
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ547-301800-
/O.EXT.KLOX.WI.Y.0009.000000T0000Z-200130T1800Z/
Los Angeles County San Fernando Valley-
Including the cities of Woodland Hills, Northridge, Burbank, 
and Universal City
534 AM PST Thu Jan 30 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...North winds increasing to 15 to 25 mph with gusts up to 
  45 mph expected.

* WHERE...San Fernando Valley.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  Tree limbs could be blown down and a few power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ044-045-301800-
/O.EXT.KLOX.WI.Y.0007.000000T0000Z-200130T1800Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, and Newbury Park
534 AM PST Thu Jan 30 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...Areas of north to northeast winds 20 to 30 mph with 
  gusts to 45 mph. Local gusts to 55 mph are possible in the 
  hills.

* WHERE...Ventura County Valleys.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for drivers of high profile 
  vehicles. Tree limbs could be blown down and a few power 
  outages may result.

* ADDITIONAL DETAILS...The strongest winds will be in the 
  eastern Ventura County Valleys, including Simi and Conejo 
  Valleys, and affecting Highways 101, 126, and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ041-301800-
/O.CON.KLOX.WI.Y.0007.000000T0000Z-200130T1800Z/
Los Angeles County Coast including Downtown Los Angeles-
Including the cities of Malibu, Santa Monica, Beverly Hills, 
Hollywood, and Long Beach
534 AM PST Thu Jan 30 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...North winds 15 to 25 mph with gusts up to 40 mph.

* WHERE...Los Angeles County Coast.

* WHEN...Until 10 AM PST Thursday.

* IMPACTS...Damaging winds could blow down large objects such as 
  trees and power lines. Power outages are possible. Travel 
  could be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds will be mainly west 
  of the 405 freeway from Malibu through Palos Verdes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

asr
1 follow-up statement
092 
WWUS76 KLOX 301716
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
916 AM PST Thu Jan 30 2020

CAZ041-044-045-088-301830-
/O.CAN.KLOX.WI.Y.0007.000000T0000Z-200130T1800Z/
Los Angeles County Coast including Downtown Los Angeles-
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Clarita Valley-
Including the cities of Malibu, Santa Monica, Beverly Hills, 
Hollywood, Long Beach, Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, and Valencia
916 AM PST Thu Jan 30 2020

...WIND ADVISORY IS CANCELLED...

Winds have decreased below advisory levels but are expected to
return later tonight into Friday.

$$

CAZ046-053-054-301830-
/O.CAN.KLOX.WI.Y.0010.000000T0000Z-200130T1800Z/
Santa Monica Mountains Recreational Area-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
916 AM PST Thu Jan 30 2020

...WIND ADVISORY IS CANCELLED...

Winds have decreased below advisory levels but are expected to
return later tonight into Friday.

$$

CAZ547-301830-
/O.CAN.KLOX.WI.Y.0009.000000T0000Z-200130T1800Z/
Los Angeles County San Fernando Valley-
Including the cities of Woodland Hills, Northridge, Burbank, 
and Universal City
916 AM PST Thu Jan 30 2020

...WIND ADVISORY IS CANCELLED...

Winds have decreased below advisory levels but are expected to
return later tonight into Friday.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Jan 30, 4:15 AM PST, 1 hour 19 minutes earlier.

Area forecast discussion, Jan 30, 4:15 AM PST, 1 hour 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
415 AM PST Thu Jan 30 2020

updated aviation discussion

.SYNOPSIS...30/247 AM.

Mostly clear skies will prevail through Saturday. There will be
windy conditions through and below the passes and canyons of L.A.
and Ventura counties this morning and Friday Morning. Temperatures
will warm every day through Saturday then cool significantly on
Sunday. There is a slight chance of light showers in Ventura and
Los Angeles counties Sunday night and Monday morning.

&&

.SHORT TERM (TDY-SAT)...30/329 AM.

A weak ridge extends over the state from 586 DM upper high in the
eastern Pacific. The strong offshore flow observed yesterday has
diminished and will continue to weaken through the day. The High
Wind Warnings have been downgraded to advisories and all wind
products will now end at 1000 am as the onshore trends and diurnal
curve will weaken the winds by late morning. The offshore flow and
the 580 DM hgts will bring 3 to 6 degrees of warming to most of
the coasts and vlys today and max temps will be 3 to 6 degrees
above normal.

High pressure strengthens over NV tonight and the ridge becomes a
little sharper which will curve the upper level flow over SoCal
into a more easterly direction. The N/S grads will diminish but
the E/W will increase and a more classic Santa Ana will develop.
Advisory level winds will likely develop across the wind prone
areas of VTA and LA county after midnight.

The advisory level winds will continue through Friday morning but
will fade with the diurnal pressure change in the afternoon. The
ridge will continue overhead and the high hgts, mostly sunny skies
and offshore flow will all combine to bring another 3 to 5 degrees
of warming to most of the area. Max temps will 5 to 10 degrees
above normal and almost all of the csts/vlys will see highs in the
mid and upper 70s with isolated 80 to 81 degree readings thrown in
for good measure.

Saturday will be the warmest day of the next 7 and probably the
warmest day of the new year. The ridge will continue over the
areas hgts will be near 582 DM. The offshore flow will continue
but while there will be morning canyon winds they will be weaker
and sub advisory since there will no longer be any upper support
and the E/W grads will be a little weaker. Look for another 1 to 3
degrees of warming everywhere except the beaches where temps will
be about the same due to an earlier sea breeze.

.LONG TERM (SUN-WED)...30/337 AM.

A trof will move into north of the state on Sunday. Hgts will fall
thru the day. More importantly gradients will turn onshore.
Clouds will increase some but will be at worst partly cloudy. Max
temps will nose dive 10 to 15 degrees and will end up 3 to 5
degrees below normal.

GFS and EC and their ensemble members are holding onto their
respective solutions for Sunday night. Both bring a trof through
the southern half of the state. The EC is sharper and has a little
more moisture with it while the GFS is not as sharp and is drier.
The EC brings rain to VTA and LA county overnight but the GFS is
dry. There is no Southerly wind component with this system it is
all NW and this will greatly limit the chc of rain on the leeward
side of the mtns. Keeping the EC's chc/slgt chc in the mtns and
interior but excluded it from the coasts. Still even if it does
rain it will not be much likely under a tenth. It is a cold system
and snow levels will be down to the major pass levels but again
since there will not be that much moisture and snowfall amounts
will be very light.

Winds will be the bigger issue as a strong N to S gradient will
develop along with strong northerly upper wind support and cold
air advection. Warning levels winds may well occur across the SBA
mtns and I-5 corridor with advisory level winds in many other
areas.

Even through it will be a fairly sunny day Monday will be a cold
one with about 5 degrees of cooling across the csts/vlys and 10 to
15 degrees of cooling across the interior. Max temps will be 10 to
15 degrees blo normal.
Dry northerly flow will then set up for Tue and Wed with weak
offshore flow and some warming Tue but better warming on Wed as
the low level cold air modifies or scours out.

&&

.AVIATION...30/1214Z.

At 1100Z at KLAX...There was no marine layer nor an inversion.

Overall high confidence in all TAFs in terms of VFR conditions,
but lower confidence in wind. Moderate to severe turbulence and
LLWS is possible through the morning over LA and VTA counties.

KLAX... High confidence in VFR conditions. Lower confidence in
wind forecast with a 20% chance of a 10 kt N cross wind through
the early morning. High confidence that any east wind component
will remain under 7 kt through 18Z.

KBUR... High confidence in VFR forecast, lower confidence in wind
forecast.

&&

.MARINE...30/258 AM.

Overall, moderate to high confidence in forecast. For the waters
along the Central Coast and south of the Channel Islands towards
San Nicolas Island, good confidence in Small Craft Advisory (SCA)
level winds and seas through late tonight. SCA level hazardous
seas above 10 feet may linger into Friday morning.

Elsewhere, winds and seas will likely remain below SCA level
through today. Late tonight and into early Friday morning, NE
winds will increase over the northern portion of the Southern
California bight. For the waters between Point Mugu and Santa
Monica, moderate confidence in SCA level winds during this period.

Winds and seas are likely to remain below SCA criteria Friday
afternoon and Saturday. With an approaching low pressure system,
NW winds will increase in strength Saturday night and remain
strong through at least Monday. High confidence in SCA level winds
across all portions of the coastal waters during this period. Gale
force winds seem likely across the outer portion of the waters.

&&

.BEACHES...30/204 AM.

A moderately large northwest swell will move through the coastal
waters through early Friday morning and will continue to bringing
high surf conditions to west-facing beaches along the Central
Coast. The highest surf during this period is expected to occur
this afternoon and evening with waves of 10 to 13 feet expected.
Surf will begin to subside after midnight Friday morning. The High
Surf Advisory may possibly need to be extended through Friday
morning if surf subsides slower than expected. For beaches south
of Point Conception, elevated surf up to 6 feet can be expected
along west-facing beaches today.

High surf is likely across all west-facing beaches on Sunday
through at least Monday due to large, short-period wind waves
generated by an approaching low pressure trough bringing strong NW
winds.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 3 AM PST Friday for zones
      34-35. (See LAXCFWLOX).
     Wind Advisory in effect until 10 AM PST this morning for
      zones 41-44>46-53-54-88-547. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Friday for
      zones 670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

Gusty north to northwest winds possible late Sunday through
Tuesday. Low elevation snow showers possible Sunday night into
early Monday, possibly impacting Interstate 5 through the
Grapevine.

&&

PUBLIC...Rorke
AVIATION...Stewart
MARINE...Stewart
BEACHES...Stewart
SYNOPSIS...30

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 9:07 AM PSTSmall Craft AdvisoryLOX24 hr
Jan 30, 2:29 PM PSTWind AdvisoryLOXLos Angeles18 hr

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.